Sexually Transmitted Diseases/Peeling?

Advertisement


Question
Peeling
Peeling  
Peeling
Peeling  
QUESTION: Hello again Mark,
So I was treated with a pretty hefty dose of boric acid for the very nasty yeast infection I have, and I woke up this morning with some pain in my bikini line- felt like my panties were pinching me. So I came to look.

If you remember from previously, I had a nasty case of hives from the minocin I was taking, so I have also been taking Azythromycin.

I noticed peeling before I had the yeast infection treated, but it's bad in this one spot, but the entirety of my vagina is now peeling, especially around where the pimply rash from the yeast infection was. I'm not sure if this is due to the yeast infection, or if it's due to the boric acid, because my bikini area stays a bit moist between my being overweight and being constantly moist from the leaking. I am concerned?

ANSWER: Hello Katie,
Why are you taking Azithromycin? This is designed for chlamydia, gonorrhea (usually with another antibiotic), and sometimes a few other infections.  It is effective, however can really screw up your intestinal flora, the normal germs that keep you healthy.

It sounds like you are concerned, and should be because of the ineffective treatment you are taking for what you say is a vaginal yeast infection.  This is best treated with something like a fluconazole tablet or miconazole or terconazole vaginal creams. Boric acid is merely designed to help adjust the vaginal pH from alkaline to more acidic, which is more consistent with a normal vaginal acid balance.

You need a proper antiyeast medication (if that is what you have been diagnosed with). If everything stays very moist down there, then you may wish to dry something that may make it drier. Consult your doctor about that. The actual flaking you are experiencing may be due to inflammation following severe irritation.

Good luck!
--mark


---------- FOLLOW-UP ----------

QUESTION: I'm taking the azythromycin for perioral dermatitis, it was prescribed my my dermatologist along with a cream for my face.

My vaginal pH is weird, and I've always been prone to yeast infections. I've tried to treat the same yeast infection with diflucan, but it always ends up coming back, so my GYN decided to "reset" my vagina. The peeling is almost like a sunburn and kind of scares me!

Answer
Hi Again, Katie,
I am unaware of prescribing Azithromycin for a perioral dermatitis. Azithromycin is a strong, broad spectrum antibiotic designed for limited use for a narrow range of problems.  It is possible that dermatologists have carved a new niche for this drug, but I would find that surprising.  "Perioral dermatitis" is pretty nonspecific and in the absence of an infectious cause, the appropriate treatment is a steroid cream.  Sometimes, a topical antifungal may be effective.

Azithro has a very long half-life of about 3 days, meaning that each dose stays in your body for at least 9 days.  Most other antibiotics have half-lives on the order of HOURS, not days. "Half-life" is the time it takes for your body to metabolize and or excrete 1/2 of the medication in your body. Half-lives increase in people with kidney or liver disease, depending on how the medication is used and eliminated.  

The Azithro will increase the chance for a vaginal yeast infection, and disrupt the vast normal bacterial flora of your gut (GI system), genito-urinary (GU), and respiratory systems, and may increase the chances disease from this disruption.

The "peeling" you are experiencing is difficult to interpret without actually seeing you. It could reflect a potentially dangerous reaction to the medications that your are taking.  I would contact the prescriber immediately, and seek their advice.  And boric acid, by the way, does not treat or prevent vaginal yeast; it merely helps to adjust the vaginal pH to a normal acidic environment, which in fact, is friendly to vaginal yeast infections!

I know this seems confusing, but all the more reason to talk to them immediately.
Good luck!
--mark

P.S.  I rechecked one of my references, and azithromycin is NOT listed as an antibiotic option.  

Sexually Transmitted Diseases

All Answers


Answers by Expert:


Ask Experts

Volunteer


Mark P. Behar

Expertise

Almost any question or concern about gay men's health issues, sexually transmitted infections, abnormal Pap smears, anal cytology (anal "Pap smears"), etc. There is no such thing as “d/d free” or “clean” (free of infection), so why do so many of us deceive ourselves into thinking that some people are indeed totally free from a potentially infectious disease, like HIV, herpes, hepatitis, syphilis, chlamydia, warts, gonorrhea, etc., just because they say so? Clinical laboratory tests are not perfect, and having a “negative” or “nonreactive” test does not mean that a person is free from infection. Perhaps at the moment the test was taken, the person was uninfected; or, perhaps, the test wasn’t sensitive enough to detect presence of the infection. There is really no way that anyone can determine that they are truly “disease free,” and there are over a hundred of infectious conditions that can be spread without your knowing anything. Rather than trying to “pre-screen” or “serosort” a potential sex-mate with deceptive questions that are impossible to know by today’s technologies, a wiser option may be to consider everyone infected with something, and either use appropriate protective measures (“safer sex”), or accept the responsibility and consequences of possibly “catching” something from someone who’s hotter than expected (pun intended!). There is much research that supports the contention that an HIV positive person reliably taking HIV medications, and having an undetectable viral load, presents a lower risk for transmission of HIV than people who may think or say they are HIV negative, but are not. Food for thought!

Experience

Family Practice PA since 1981; Volunteer Clinician for Brady East STD (BESTD) Clinic, Milwaukee, since 1977; answered STD questions submitted to their web site. Professionally lectured at national and regional Physician Assistant and Nurse Practitioner conferences, and at national gay & lesbian health conferences on topics including HIV/AIDS, herpes, hepatitis, STDs, human papilloma virus (the cause of venereal warts), abnormal Pap smears, gay and lesbian health issues, among others.

Organizations
Co-Founder, Lesbian, Bisexual, & Gay Physician Assistant Caucus of the American Academy of Physician Assistants, Inc.; American Academy of Physician Assistants; Wisconsin Academy of Physician Assistants; National Co-Chair (2012-16), National Association of Black and White Men Together: A Gay, Multiracial Organization for All People (NABWMT)

Publications
Journal of the American Academy of Physician Assistants (JAPA) Q Visions, Quarterly Newsletter of the NABWMT

Education/Credentials
Bachelor's of Arts, 1972 (University of Wisconsin, Milwaukee, WI) Graduate Credits Experimental Psychology, 1972-75 (Tulane University, New Orleans, LA) Physician Assistant, Bachelor's of Science, 1981 (George Washington University, Washington, DC); Masters in Physician Assistant Studies, 2000 (University of Nebraska Medical Center, Omaha, NE)

Awards and Honors
Colposcopy Recognition Award (CRA), the American Association of Colposcopy and Cervical Pathology; Distinguished Fellow, Clinical Preceptor, American Academy of Physician Assistants; Fellow, Wisconsin Academy of Physician Assistants

Past/Present Clients
Brady East STD Clinic, Milwaukee, WI Milwaukee Health Services, Inc. (Martin Luther King Heritage Health Center), Dept. of Family Medicine and Early Intervention Program for HIV Infected Persons

©2016 About.com. All rights reserved.